Alert archive / South Carolina / River Flood Warnings in 2024

River Flood Warning 1, NWS Columbia, SC

January 8, 2024Calhoun County, Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood warning at Jan 8, 2024, 11:23 AM EST for Calhoun County, Lexington County, Richland County, South Carolina. It took effect at Jan 10, 2024, 5:27 AM EST. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 11:23 AM EST (16:23 UTC)
In effect from
Jan 10, 2024, 5:27 AM EST
Expired
Jan 29, 2024, 11:23 AM EST
In force
19 days
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Moderate

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Carolina Eastman (CEAS1).

Action stage
114 ft
Minor stage
115 ft
Moderate stage
119 ft
Major stage
126 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Jan 8, 6:38 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 8, 6:38 AM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
638 AM EST Mon Jan 8 2024

.SYNOPSIS...
A strong system will move across the region Monday night
through Tuesday night. This storm system will produce very
strong and gusty winds, potential for severe thunderstorms and
heavy rain which could lead to river flooding. Dry weather
returns for Wednesday and Thursday with the next strong low
pressure system expected for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The significant impacts from the upcoming storm system are
expected during the Short Term period.

Today, dry weather and light east winds are anticipated. Surface
high pressure over the Mid-Atlantic States will move offshore
allowing for onshore flow. As a strong upper level trough over
the central US shifts further east through the near term we
will see an increase in moisture. Derived PWAT values from
GOES-16 of around 0.25 inches this morning will increase to
1-1.25 inches by tonight. Isentropic lift over the surface
ridging will lead to increasing rain chances during the
overnight period. During the early morning hours, rain should
spread from SW to NE into the CSRA then central SC. Prior to 6
AM on Tuesday, wind gusts should remain below 25 mph as the
strong jet has yet to reach the area. For much of the night
winds will range between 10 and 20 mph. Highs today will be
cool, in the low 50s, with lows overnight in the upper 30s to
low 40s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A wind advisory is in effect for 6 am to 9 pm EST Tuesday.

Little has changed in the forecast thinking and expected
conditions for Tuesday however this time frame remains highly
concerning on several fronts. First is the winds which as
previously stated are expected to be sustained 25 to 35 mph with
gusts around 45 mph. There is potential for higher wind gusts
and future issuances may adjust the winds speed higher however
few low pressure systems produce wind advisory criteria speeds
across the area making confidence in forecasting wind advisory
or higher speed challenging. Confidence is high the area will
see wind advisory criteria gusts. With 850 mb winds around 75
knots late Tuesday morning and afternoon will continue to
monitor potential for increasing wind speeds.

The 850 mb winds takes us into the next concern which is
potential for severe thunderstorms and isolated tornadoes.
Although instability will be somewhat limited with a narrow band
of CAPE with the extreme amount of shear any cells which develop
will have the potential to mix those winds to the surface. This
could result in tornadoes and with the expected wind speeds and
cell movement greater than 60 knots SPC has indicated the
potential for a couple strong tornadoes and increased the risk
to an enhanced risk for all of the Midlands and CSRA. Regardless
of tornado threat cells will have the ability to mix the strong
winds just above the surface downward which would result in
damaging wind gusts.

Rainfall will also be a concern with the main focus being
potential for river flooding. The potential for flash flooding
remains low mainly due to the very fast storm motion limiting
residence time. As such expect flash flooding concerns to be
limited to poor drainage and urban areas. The bigger flooding
concern remains river flooding as the heaviest rain is expected
to fall in the Upstate with ensembles showing a high potential
for minor to moderate flooding along area rivers into the middle
of next week.

The cold front will move offshore late Tuesday afternoon into
Tuesday evening with drier air will quickly overtaking the
region as the low pressure marches northeastward into the
eastern Great Lakes and New England area. Winds will begin
gradually subsiding Tuesday night but will remain elevated
behind the front with a lingering 40 to 45 knot 850mb jet. This
will lead to gusty winds which will likely warrant at least a
lake wind advisory lingering into the day on Wednesday before
the 850mb jet shifts back offshore and winds begin to subside
later in the day Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The upper level pattern will remain highly amplified and
progressive through the long term. Although models have come
into better agreement over the past couple of runs ensemble
member still have considerable spread and confidence remains
lower than desired in the the Friday onward time frame. High
pressure will be over the region Thursday however with the
progressive pattern this will be a brief dry period before
moisture begins returning to the region Thursday night into
early Friday. The next system will not be as strong as the
system for Tuesday however concern remains as winds around 20
mph with gusts to 30 mph combined with the wet soils could
result in some trees and limbs weakened by Tuesdays system
coming down. On Saturday the low will push into the eastern
Great Lakes with high pressure and drier air returning to the SE
US through Sunday.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A strong jet and widespread rain will move into the region
tonight. High confidence in LLWS criteria beginning around or
just after 06Z.

VFR conditions will continue through the evening with light
east winds into the afternoon. From tonight through Tuesday, we
will see a strong storm system move across the region. This
will bring very strong winds to the terminals along with almost
certainly LLWS criteria and also widespread rain and associated
restrictions. The strongest winds will occur beyond the end of
the current TAF cycle (12Z Tuesday). Ceiling restrictions and
visibility restrictions from rainfall become increasingly likely
towards 06Z tonight. Expect at best IFR conditions for much of
early Tuesday morning. Typically we would be hesitant to
introduce LLWS into the TAFs this far in advance but due to the
strength of the jet it seems unavoidable.

EXTENDED AVIATION OUTLOOK...Strong winds, ceiling restrictions
and reduced visibility from rainfall for most of Tuesday.
Thunderstorms and severe weather will also be possible. Return
to VFR expected Tuesday night with breezy conditions continuing
into Wednesday. No significant impacts to aviation expected
Wednesday night and Thursday. Rain and flight restrictions may
return Friday.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected with the strong low
pressure system Monday night into Tuesday night. Rainfall
amounts are expected to range between 2 and 3 inches with
locally higher amounts possible. The highest amounts will be in
the western Midlands and northern CSRA with higher amounts expected
across the Upstate. The potential for flash flooding is currently
low, however the storm total rainfall is creating moderate to high
confidence in river flooding from the middle of the week into next
weekend. This is compounded by the forecast for several inches of
rain expected to fall in the headwaters of our rivers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory from 6 AM to 9 PM EST Tuesday for GAZ040-063>065-
     077.
SC...Wind Advisory from 6 AM to 9 PM EST Tuesday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jan 8, 4:15 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
415 AM EST Mon Jan 8 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-090915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
415 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM EST TUESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A very strong and impactful low pressure system will march across
the eastern US Tuesday and Tuesday night. Across the Midlands of SC
and CSRA of GA winds are expected to be very strong with gusts around
45 mph. Strong to severe thunderstorms with damaging winds and
isolated tornadoes will also be possible late Tuesday morning through
Tuesday evening. Heavy rainfall is also expected which could lead to
river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:14 AM ESTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more49 hr
Jan 8, 11:19 AM ESTRiver Flood AdvisoryCAELexington, Richland31 hr
Jan 8, 11:23 AM ESTRiver Flood WarningCAENewberry, Union4 days
Jan 8, 11:23 AM ESTRiver Flood WarningCAECalhoun, Richland9 days
Jan 8, 11:23 AM ESTRiver Flood WarningCAEChesterfield, Marlboro7 days
Jan 8, 2:02 PM ESTFlood WatchCAEChesterfield, Lancaster30 hr

Nearby

River Flood Warnings in South Carolina, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.